Ask a doctor

Restylane Under Eyes: 3 Month Post Injections Sudden Onset Swelling and Burning Pain?

After initial bruising was happy with result for about 7 wks. Then this recurrent swelling began and lasts 3-4 days. Can be both eyes or just one. Appearance awful. Reading many other woman with this and all report their doctors suggesting rare and giving steroids and told to just wait it out. The company when contacted also acts as if this is a fluke. The more I research it, the more I find woman dealing with this. Any advise would be appreciated. Swollen, burning and hiding inside.

Doctor Answers (7)

Consider a connection to menstruation

+2

While cyclic swelling in the area of filler injection is not common, it is not a fluke. When women notice it, it is almost always when fillers are placed in the tear troughs, and it corresponds to menstrual cycles. I think it is more common than people think, but it probably goes unnoticed by most. If you're hiding inside, I would consider dissolving the material with hyaluronidase to ease your symptoms. Fillers in the tear trough can last a year or longer otherwise.


Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Burning and swelling after Restylane

+1

Follow up with your medical provider for a re-evaluation, he/she can possibly dissolve the product using an enzyme called hyaluronidase

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 230 reviews

Restylane and post-treatment side effects

+1

It sounds like you need to re-visit your provider and ask for their help in dissolving the product with hyaluronidase (if it is product that's causing the discomfort/issue). It's very uncommon to have a specific allergy to the product and what you're describing doesn't sound like an issue with filler, especially this far post-treatment.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 145 reviews

You might also like...

Restylane Under Eyes

+1

The use of Restylane or other fillers under the eyes is tricky.  Although many patients are happy with the results, it is not uncommon to develop swelling and irritation in the area injected.  I would suggest that you return to your Doctor.  She may try streroids, massage, or other treatments.  At this point (3 months) I think you need to do something active to resolve the problem.   Hope this helps.

Marilyn Pelias, MD
New Orleans General Surgeon
5.0 out of 5 stars 9 reviews

Burning and swelling with restylane

+1

I have never seen this but am sure that almost anything is possible. I think that infection at this point would be low on my list and the problem probably would not come and go, it would stay. I wonder if you have developed a sensitivity to something in it or whether you have something else going on in this area and are relating this to the restylane. I would see your doctor and if you or they think that it is from the restylane you can have it dissolved. I would first consider trying some antiinflammatories, possibly a round of steroids and maybe even some antihistamines

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

This episodes should be treated as cellulitis.

+1

When other posters indicated that this is very, very rare, that is true.  Recurrent swelling can be associated with the menstrual cycle for some individuals although this is also rare.  However, when there is redness and pain in association with redness, this could represent a skin infection or cellulitis.  Antibiotic treatment is prudent under these circumstances.  In situations were there is a frank infection, removal of filler with enzyme may be indicated.  This situations while extraordinarily rare can still occur.  If you doctor can't figure it out, it is because they have never seen it before and does not know what to make of this.  If this issue persists, I would recommend removing the filler with enzyme.  This is unlikely to represent an allergy to product because one would not expect an allergy to resolve.

Anecdotally, early batches of Juvederm were associated with persistent swelling in about 30% of patients.  It was unclear exactly what caused this swelling but it would resolve after about 3 to 6 weeks.  The incidence of this type of reaction now seems much less common.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Problems with Restylane 3 months out

+1

I would say this is very, very, very rare, so yes, many people will tell you it's a "fluke" including the company. Based on the number of Restylane injections and the number of times something like this gets reported, it does end up being such a small number, that it does look like a "fluke" so to speak. Did you contact your injector specifically and were given steroids? I have seen this once, in over 20 years of injecting all kinds of fillers. And it was actually after a patient had a facelift, after she'd had Restylane put in 4 months prior. She ended up getting a form of cellulitis, and we did put her on steroids. Ultimately, it did go away, over some time. But she did require a round of Prednisone, and it was cellulitis. If you haven't been evaluated in person by a board-certified doctor, I'd recommend that you do so.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.